Author Affiliations: Hospitalist Program, Johns Hopkins Hospital, Baltimore, Maryland (Dr Brotman); and Division of Hospital Medicine, Miller School of Medicine, University of Miami, Miami, Florida (Dr Jaffer).
Gastrointestinal tract (GI) bleeding is one of the most frequently encountered, and feared, complications of warfarin therapy. However, we know surprisingly little about whether or when to resume warfarin therapy following GI hemorrhage. Through the lens of “first do no harm,” it may seem risky—if not foolish—to resume a drug therapy that recently contributed to a life-threatening medical complication, let alone doing so within the first week following the bleeding event. Yet because warfarin is used to prevent devastating and potentially fatal thrombotic events, clinicians may feel that they have no choice but to resume treatment and hope for the best. Furthermore, some thrombotic events, such as pulmonary embolism and atrial fibrillation–related stroke, are far more likely to occur during brief periods of warfarin therapy cessation than would be expected, based on extrapolation from annualized event rates in nonanticoagulated patients, particularly in the setting of invasive procedures.1,2 This suggests that warfarin therapy should be resumed as soon as possible following most anticoagulant interruptions.
Daniel J. Brotman, Amir K. Jaffer. Resuming Anticoagulation in the First Week Following Gastrointestinal Tract HemorrhageComment on “Risk of Thromboembolism, Recurrent Hemorrhage, and Death After Warfarin Therapy Interruption for Gastrointestinal Tract Bleeding”. Arch Intern Med. 2012;172(19):1492–1493. doi:10.1001/archinternmed.2012.4309